Mississippi, 2018

Damaging Wind in Mississippi, April 6, 2018

April 6, 2018 · NWS LIX · 1 event in 1 county or zone

A strong cold front moved through southern Mississippi, southeast Louisiana and the adjacent coastal waters during the late night hours of the 6th and morning hours of the 7th. Severe thunderstorms developed in advance of the cold front with at least one tornado reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong cold front moved through southern Mississippi, southeast Louisiana and the adjacent coastal waters during the late night hours of the 6th and morning hours of the 7th. Severe thunderstorms developed in advance of the cold front with at least one tornado reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 6, 7:49 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 6, 7:49 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
849 PM CDT Fri Apr 6 2018

.UPDATE AND SOUNDING DISCUSSION...
Previous forecast reasoning is still valid with timing and severe
threats remaining the same. Current southeast movement of current
line of thunderstorms and other discreet cells would bring the
activity into the southern tier of counties in southwest
Mississippi between midnight and 1 am, but will have to watch for
any acceleration that could occur, especially with bowing
segments. Recently issued mesoscale discussion from SPC indicates
a severe weather watch (most likely severe thunderstorm as opposed
to tornado) will be issued by 9 pm for south Mississippi and most
of south Louisiana since damaging winds will be the main threat.
An isolated tornado cannot be ruled out however.

00z LIX sounding depicted a moist and very unstable sounding with
impressive low level shear. Precipitable water was 1.46" which is
near the 90th percentile in the SPC climatology. MUCAPE was 2375
J/kg and lifted index -7. 850-500 mb lapse rate was 6.5 C/km.
Storm relative helicity was 162 m2/s2 sfc-1 km and 270 m2/s2 sfc-
3 km. Wet bulb zero was around 11,200 feet which is marginally
supportive of hail.

Forecast updates will be sent to time out mention of severe
thunderstorms, and to add the watch headline. 22/TD

&&

.PREV DISCUSSION... /issued 418 PM CDT Fri Apr 6 2018/

SHORT TERM...

Mostly quiet for the most part of the day however we have seen
scattered light showers across the region. A few storms have tried
to fire in our northwest but remained just outside of our CWA.

Main focus of the forecast is tonight and through the first half of
tomorrow. Biggest changes since yesterday/last night really deals
with timing and possibility severity. L/W trough is already deepening
over the eastern CONUS while a weak sfc low is taking shape over the
Red River Valley. One warm front is draped from the sfc low across
northern LA and into northern/central MS and northern AL. A cold
front is extending from the Ohio Valley all the way towards our sfc
low and then into the TX panhandle. This cold front is still
expected to surge south overnight and into the coastal waters by
tomorrow morning. Thunderstorms are already developing near the
ARKLATEX along and ahead of the cold front. This activity will
then congeal and push southeast approaching southwest MS around
midnight or possibly a touch sooner.

Overall there are multiple ingredients coming together across
southwest MS and adjacent LA parishes. Conditions quickly improve
from a severity standpoint as you approach I-10/12 however how
strong the storms are north of that will make a difference. Late
this evening and through at least 9/10z right ahead of the front or
line of convection there will be adequate instability to work with
along with impressive LL shear. Fcst sndgs are suggesting MLCAPE of
800-1200 j/kg, 0-3km CAPE of 50-100 j/kg, and mid level lapse
rates of 6-7 C/km. As for shear 0-1km and 0-3km SRH values are
around 170-250 and 200-300 m2/s2 respectively. 0-6km bulk shear
around 40-45kts will also be in place. Again this is ahead of the
front and that will be key. All of these values begin to decrease
around 9z. As we move into tonight storms are expected to congeal
into a QLCS northwest of the area and then surge out to the
southeast. If this line does move fast enough which is expected,
it can tap into this environment and provide all modes of severe
weather including embedded tornadoes. A slower solution would
bring less of a severe risk as we lose a lot of the instability
and stronger shear. Again the area of greatest concern is over
southwest MS and adjacent LA parishes especially with respect to
embedded tornadoes then more of a straight-line risk closer
towards the the 10/12 corridor.

Do want to mention a couple things working against a severe weather
event which has been mentioned the last few days. First the lack of
a strong mid level mechanism. The mid level winds fcst have come
up to around 50-55kts which is more than sufficient however the
forcing will be subtle and not a very strong s/w. Two, severe
thunderstorms actually developing northwest of the area and
congealing into a line. If activity doesn't really get as strong
to our northwest as expected then it will likely struggle to
organize as the front moves here and will also move slower with
storms possibly even becoming post frontal. This of course means
a slower arrival time tonight and that leads to number three.
Conditions aren't favorable the later we get into the morning
hours so a slower system would reduce the severe risk.

The cold front should push into the coastal waters by no later than
midday if not closer to sunrise. Showers and embedded thunderstorms
will be ongoing in the morning but activity will begin to taper off
from northwest to southeast by late tomorrow morning. The cold front
will far enough into the gulf to see mostly dry conditions
Saturday night but it will begin to retreat late in the day Sunday
and should be around the coast by Monday morning. With the front
around additional scattered light to moderate showers will be
possible Sunday night through Monday. /CAB/

LONG TERM...

Overall most of the extended looks quiet after Monday night and
the first half of the Tuesday. All of the models are in agreement
with another s/w coming down and pushing the cold front through
the area once again. We should see additional showers and a few
embedded thunderstorms with this system. Behind it cool and quiet
conditions through the rest of the work week. S/w ridging will
take place late Thursday and int Friday and this will help keep us
rain free. /CAB/

AVIATION...

Well developed cumulus field across the area. Scattered showers
currently across about the northwest half of the area with lightning
strikes currently remaining northwest of all terminals. Will handle
convection in the short term with amendments as necessary. No
significant changes to timing of overnight convection from previous
discussion. Will hit that convection harder overnight as convective
complex ahead of cold front surges southward. Likely to begin
affecting our terminals as early as 05Z around KMCB, most of the
Interstate 12 terminals around 07-09Z, and New Orleans and Houma
terminals around 10-12z. For now, will carry VRB20G35KT with the
main storm cluster, and this may need boosted in later forecasts as
we assess future upper air soundings. Convective threat should end
with passage of cold front during the morning hours, but anticipate
that MVFR to IFR ceilings will remain behind the front for most of
the daytime hours. 35

MARINE...

Have trimmed Exercise Caution headlines a bit from tidal lakes and
sounds overnight as winds are generally remaining 15 knots or less.
Will leave headlines in place for Saturday afternoon and Saturday
night with the cold air surge behind the frontal passage. Conditions
will relax Sunday morning until next surge of cold air arrives late
Monday night. Headlines likely to be necessary into Wednesday
morning before conditions subside again. 35

DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation None.
Activities: River flooding, monitor severe weather threat for
            late tonight/Saturday morning.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  62  38  67 /  90  70  10  10
BTR  63  66  41  68 /  90  80  10  10
ASD  65  70  44  68 /  80  80  10  10
MSY  65  72  49  69 /  60  80  20  10
GPT  66  71  45  68 /  70  80  20  10
PQL  64  71  43  67 /  60  80  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 7 PM Saturday to 7 AM CDT Sunday for
     GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 7 PM Saturday to 7 AM CDT Sunday for
     GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Apr 6, 3:26 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
426 PM CDT Fri Apr 6 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070930-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
426 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

There is an enhanced risk of severe weather overnight tonight over
portions of southwest Mississippi along and north of a line from
near McComb to Simmesport Louisiana. A slight risk of severe
thunderstorms for late this evening into early Saturday morning
for areas to the south of that to along and north of the
Interstate 10 corridor that includes Baton Rouge, Hammond,
Mandeville, Covington, Slidell and the Mississippi coastal
counties. The rest of the area including the Houma and Thibodaux
areas has a marginal risk of severe weather.

The current expectation is that the severe thunderstorm threat
will reach the McComb area around midnight, the Interstate 12
corridor and Mississippi coastal counties around 2 to 4 am, and
the New Orleans, Houma and Thibodaux areas between 4 and 8 am
Saturday. The main threats expected at this time will be
damaging straight line winds and hail but an isolated tornado
cannot be ruled out.

Flood warnings continue along the Mississippi River from Red
River Landing to Baton Rouge. Refer to the latest river flood
statements for details.

Small craft should exercise caution over most of the open coastal
waters overnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy conditions across the coastal waters will likely lead to
hazardous wave conditions for small craft at times Saturday
through Sunday.

Flood warnings continue along the Mississippi River from Red
River Landing to Baton Rouge. Refer to the latest river flood
statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight tonight.

In the hours before

Special weather statement, Apr 6, 10:00 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1100 PM CDT FRI APR 6 2018

LAZ034-035-MSZ068-069-070445-
Pointe Coupee-West Feliciana-Wilkinson-Amite-
1100 PM CDT FRI APR 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WEST
FELICIANA AND NORTHWESTERN POINTE COUPEE PARISHES...WILKINSON AND
NORTHWESTERN AMITE COUNTIES...

At 1100 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden City to Acme. Movement was
southeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Gloster and Fort Adams around 1145 PM CDT.

Other locations impacted by these storms include Crosby.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Louisiana...and southern Mississippi.

LAT...LON 3135 9115 3132 9112 3134 9104 3116 9079
      3094 9168 3102 9175 3104 9166 3097 9166
      3102 9158 3106 9156 3113 9163 3122 9158
      3124 9155 3122 9153 3123 9149 3126 9148
      3128 9150 3132 9146 3131 9142 3137 9126
TIME...MOT...LOC 0400Z 313DEG 20KT 3143 9117 3126 9182

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
April 6, 11:18 PM CST
Where
Pike County, 1 mi S of Summit
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.266, -90.472

Trees and power lines were reported blown down near US Highway 51 and Long Leaf Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739024.